Tennessee, 2007

Hail and Damaging Winds in Tennessee, June 24, 2007

June 24, 2007 · NWS MRX · 13 events in 10 counties and zones

A frontal boundary across east Tennessee triggered scattered severe thunderstorms during the afternoon and evening hours. Wind damage was the primary storm reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$107,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A frontal boundary across east Tennessee triggered scattered severe thunderstorms during the afternoon and evening hours. Wind damage was the primary storm reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 24, 1:25 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 24, 1:25 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
225 PM EDT SUN JUN 24 2007

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...CELLS POPPING RATHER
QUICKLY NOW MAINLY IN THE HIGHER TERRAIN AREAS...WITH POTENTIAL TO
PULSE TO SEVERE LEVELS. ACTIVITY TODAY DOES NOT HAVE AN E TO W OR NW
TO SE ORIENTATION...SO WEAK BOUNDARY HAS PROBABLY DISSIPATED OR
MOVED NORTH OF THE AREA. UPPER LOW OVER SRN IL/SRN IN/W KY PLUS
STRONG HEATING...SHOULD RESULT IN SCATTERED SHOWERS AND STORMS INTO
THE EVENING HOURS. PREVIOUS GRIDS WERE ADJUSTED SLIGHTLY BUT STILL
LOOKED GREAT.

ADJUSTMENTS MADE FOR MONDAY THROUGH TUESDAY WERE TO REMOVE MOST
AREAS AND TIME PERIODS WHERE A DRY FORECAST WAS NOTED. THE DEPTH OF
MOISTURE AND STRONG HEATING THESE PERIODS JUSTIFIES 20 TO 40 PERCENT
POPS UNTIL TUESDAY...WHERE SLIGHT CHANCE POPS WERE USED ACROSS THE
BOARD...DUE TO LESS MOISTURE AND BUILDING OF UPPER RIDGE.

FOR TEMPS...A MOS BLEND FROM NAM-WRF WITH GFS LOOKED BEST FOR MINS.
CONTINUED TREND OF GOING A DEGREE OR SO ABOVE THE MOS FOR MAX TEMPS
...BASED ON MOS PERFORMANCE LATELY (INCLUDING TODAY AS 17Z TEMP GRID
HAD TO BE RAISED FROM 1 TO 3 DEGREES IN MOST AREAS).

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...UPPER RIDGE FORMS ACROSS
THE MIDDLE ATLANTIC REGION WITH EXTENSION WEST INTO THE CENTRAL AND
SOUTHERN APPALACHIANS ON WEDNESDAY. MODELS SHOW ATMOSPHERE BECOMES
SLIGHTLY MORE MOIST AND UNSTABLE DURING MID WEEK SO GRADUALLY
INCREASE AREAL COVERAGE OF CONVECTION ACROSS THE FORECAST AREA
WEDNESDAY INTO THURSDAY WITH HIGHEST POPS FRIDAY/SATURDAY AS FRONTAL
BOUNDARY BUILDS SOUTH INTO THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS. TAPERED POPS BACK SOMEWHAT ON SUNDAY AS FRONTAL
POSITION MAY HAVE FINALLY MOVED SOUTH TO NEAR THE SOUTHERN TENNESSEE
BORDER. OF COURSE AT THESE EXTENDED TIME PERIODS DETAILS ARE MURKY
AND FRONT MAY STALL OVER THE FORECAST AREA. FORECAST WILL BE
ADJUSTED FOR GREATER DETAIL IN THE COMING DAYS. STAYED RATHER CLOSE
TO SUGGESTED TEMP GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  93  69  92  70 /  20  20  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  91  67  90  68 /  30  20  20  20  10
OAK RIDGE, TN                       67  91  66  91  68 /  30  20  20  20  10
TRI CITIES AIRPORT, TN              64  88  62  88  65 /  30  20  20  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jun 24, 4:00 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN JUN 24 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-250900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING...ESPECIALLY ACROSS NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA. A FEW ISOLATED THUNDERSTORMS MAY BECOME SEVERE...
PRODUCING DAMAGING WINDS UP TO 60 MPH...LARGE HAIL UP TO THE SIZE OF
QUARTERS...AND LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL
BE POSSIBLE THROUGHOUT MOST OF THE WEEK...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. A COLD FRONT WILL APPROACH THE REGION LATER IN THE
WEEK...INCREASING THE CHANCES FOR STRONG TO SEVERE THUNDERSTORMS ON
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT DIFFERENT PLACES THROUGHOUT THE
WEEK.

DMG

In the hours before

Special weather statement, Jun 24, 12:49 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
149 PM EDT SUN JUN 24 2007

TNZ082-241830-
BLEDSOE-
1249 PM CDT SUN JUN 24 2007

...A STRONG THUNDERSTORM WAS AFFECTING BLEDSOE COUNTY...

AT 1246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTH OF PIKEVILLE....MOVING NORTHEAST
AT 10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
Special weather statement, Jun 24, 1:17 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
217 PM EDT SUN JUN 24 2007

TNZ035-241915-
MORGAN-
217 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM WAS AFFECTING MORGAN COUNTY...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTH OF FAIRFIELD GLADE....MOVING
NORTHEAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jun 24, 1:50 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT SUN JUN 24 2007

TNZ012-035-241930-
MORGAN-SCOTT-
250 PM EDT SUN JUN 24 2007

...STRONG THUNDERSTORMS WERE AFFECTING MORGAN AND SCOTT COUNTIES...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF HUNTSVILLE....MOVING NORTHEAST
AT 15 MPH.  OTHER STRONG STORMS WILL MOVE NORTHEAST OUT OF
CUMBERLAND COUNTY...AND AFFECT PARTS OF MORGAN COUNTY.

HAIL UP TO DIME SIZE...AND WINDS UP TO 40 TO 50 MPH ARE EXPECTED
WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

TG

The radar

The Knoxville radar (KMRX), 118 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
June 24, 2:20 PM EST to 2:30 PM EST
Where
Morgan County, 1 mi S of Rugby
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.355, -84.700

Thunderstorm winds downed two trees in the northern portions of the county.

Hail, Scott

When
June 24, 2:20 PM EST to 2:25 PM EST
Where
Scott County, 2.17 mi SW of Helenwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.408, -84.558

A spotter reported penny-size hail just inside the Scott County line.

Thunderstorm Wind, Bradley

When
June 24, 4:45 PM EST to 4:55 PM EST
Where
Bradley County, 9 mi S of Cleveland
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.040, -84.880

Numerous trees downed by thunderstorm winds across the southern third of the county.

Thunderstorm Wind, Blount

When
June 24, 7:00 PM EST to 7:15 PM EST
Where
Blount County, Maryville
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
35.750, -83.970

Thunderstorm winds downed numerous trees and powerlines countywide. A few homes and vehicles in Maryville were damaged from falling trees.

Thunderstorm Wind, Knox

When
June 24, 7:25 PM EST to 7:35 PM EST
Where
Knox County, 4 mi W of Knoxville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.970, -84.001

Thunderstorm winds downed four trees in west Knoxville.

Hail, Sevier

When
June 24, 7:33 PM EST to 7:40 PM EST
Where
Sevier County, 0.89 mi SE of Boyds Creek
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.911, -83.659

A spotter reported penny-size hail at Boyds Creek Road.

Thunderstorm Wind, Sevier

When
June 24, 8:05 PM EST to 8:10 PM EST
Where
Sevier County, Sevierville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.870, -83.570

Two trees were downed by thunderstorm winds across the county.

Thunderstorm Wind, Grainger

When
June 24, 8:20 PM EST to 8:25 PM EST
Where
Grainger County, Blaine
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.150, -83.700

Thunderstorm winds downed a tree in Blaine.

Thunderstorm Wind, Hamblen

When
June 24, 8:30 PM EST to 8:45 PM EST
Where
Hamblen County, Morristown
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
36.220, -83.280

Thunderstorm winds downed several trees countywide.

Thunderstorm Wind, Grainger

When
June 24, 8:35 PM EST to 8:40 PM EST
Where
Grainger County, 8 mi SW of Bean Station
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.248, -83.382

Thunderstorm winds downed a tree near Bean Station.

Thunderstorm Wind, Jefferson

When
June 24, 8:35 PM EST to 8:40 PM EST
Where
Jefferson County, Dandridge
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
ASOS
Coordinates
36.020, -83.420

Several trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Hawkins

When
June 24, 9:03 PM EST to 9:10 PM EST
Where
Hawkins County, 0.56 mi W of Mooresburg
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
36.350, -83.230

Thunderstorm winds downed a tree onto a powerline in Mooresburg.

Thunderstorm Wind, Hawkins

When
June 24, 9:36 PM EST to 9:40 PM EST
Where
Hawkins County, 0.56 mi W of Surgoinsville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
36.470, -82.860

Thunderstorm winds downed a tree onto a powerline in Surgoinsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38193, 38195, 38196, 38197, 38198, 38201, 38217, 38233, 38234, 38235, 38236, 38238, 38240.